Alert archive / Indiana / Flash Flood Warnings in 2016

Flash Flood Warning 31, NWS Wilmington, OH

August 10, 2016Dearborn County, Indiana

NWS Wilmington, OH issued this flash flood warning at Aug 10, 2016, 1:34 PM EDT for Dearborn County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2016, 1:34 PM EDT (17:34 UTC)
Expired
Aug 10, 2016, 4:30 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Dearborn County, IN

The radar

The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1010 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WGUS51 KILN 101734
FFWILN
INC029-102030-
/O.NEW.KILN.FF.W.0031.160810T1734Z-160810T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
134 PM EDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN DEARBORN COUNTY IN SOUTHEASTERN INDIANA...

* UNTIL 430 PM EDT.

* AT 133 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. HEAVY RAIN CONTINUES TO FALL WITH ANOTHER INCH
  POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BRIGHT...HIDDEN VALLEY...LOGAN...ST. LEON...NEW ALSACE...
  WEISBURG...DOVER AND LAWRENCEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3928 8507 3930 8507 3930 8488 3918 8483
      3917 8504

$$

BINAU
2 follow-up statements
530 
WGUS71 KILN 101815
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
215 PM EDT WED AUG 10 2016

INC029-102030-
/O.CON.KILN.FF.W.0031.000000T0000Z-160810T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEARBORN IN-
215 PM EDT WED AUG 10 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN DEARBORN COUNTY REMAINS
IN EFFECT UNTIL 430 PM EDT...

AT 213 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED
HEAVY RAIN ACROSS THE WARNED AREA. TWO TO THREE INCHES OF RAIN HAVE
FALLEN OVER THE PAST 90 MINUTES. HEAVY RAIN HAS DIMINISHED SOMEWHAT
BUT MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE THROUGH ABOUT 3 PM
WITH ANOTHER INCH POSSIBLE. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL
CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BRIGHT...HIDDEN VALLEY...LOGAN...ST. LEON...NEW ALSACE...WEISBURG...
DOVER AND LAWRENCEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. 

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3928 8507 3930 8507 3930 8488 3918 8483
      3917 8504

$$

BINAU
445 
WGUS71 KILN 101905
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
305 PM EDT WED AUG 10 2016

INC029-101915-
/O.CAN.KILN.FF.W.0031.000000T0000Z-160810T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DEARBORN IN-
305 PM EDT WED AUG 10 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN DEARBORN COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED AND FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 3928 8507 3930 8507 3930 8488 3918 8483
      3917 8504

$$

BINAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 9:34 AM EDT, 4 hours earlier.

Area forecast discussion, Aug 10, 9:34 AM EDT, 4 hours before
Area Forecast Discussion
National Weather Service Wilmington OH
934 AM EDT WED AUG 10 2016

.SYNOPSIS...
A warm moist airmass will keep thunderstorms in the forecast
through the remainder of the week. A slow moving front will bring
more widespread showers and thunderstorms to the region for the
weekend and into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ILN/s fa will continue to be situated around the periphery of
mid/upr level ridge which is centered off the se coast. Abundant
moisture has advected into the region with ILN/s 12Z sounding
showing a PW of 2.11 inches.

Weak shortwaves rotating around this ridge to aid the development
of convection in the moderately unstable airmass. Expect scattered
thunderstorm development to increase in coverage this aftn.

In this moist environment....slow moving storms may lead to
localized flooding. Will continue to mention this threat in HWO
product. Have continued high chc pops durg the daytime hours. For
temperatures...expect highs again in the upper 80s.

Previous discussion...
Another warm day with dewpoints in the 70s is expected. With this
warm moist airmass showers and thunderstorms have already started
to develop and expect additional development during the daytime
hours today. Winds will be pretty light and expect thunderstorms
to be slow moving. Due to this locations that receive thunderstorm
activity will have the potential for heavy rainfall and flooding
concerns. Due to this have continued mention in the HWO and have
also added heavy rain wording into the forecast for today. Went
close to guidance for high temperatures today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Expect most of the thunderstorm activity to be diurnal in nature
and decrease in coverage for the overnight hours. Thursday and
Friday will see additional thunderstorm activity with a focus in
activity across northern portions of the forecast area. A little
more flow in the atmosphere with each day and therefore decided
not to add heavy rain mention yet into the forecast for Thursday
and Friday, however did keep this mention in the HWO as the
potential is still there for some flooding issues.

Temperatures will continue to be warm with high temperatures in
the 80s to around 90 and dewpoints in the 70s. Heat index values
will be in the 90s to close to 100 on Thursday and Friday. Decided
not to put heat index values in the HWO due to uncertainties in
precipitation coverage and subsequent temperature impacts.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Zonal westerly flow aloft with increasing coverage of afternoon
thunderstorms will be found through Saturday. These storms will
decrease with the loss of daytime heating until a frontal passage
Saturday night keeps a bit more of a chance for storms on this
overnight period. The frontal passage is slow to cross the Ohio
Valley and could linger storms through early Sunday night in the
southern CWA. Latest run of the ECMWF held this frontal passage up
and developed a H5 trough in the central U.S. which drastically
increased the chances for storm development on Monday. It brings
a surface low into the CWA from the southwest later overnight with
fropa Tuesday.

Original forecast did not account for the large swing from
the latest ECMWF run but this just adds more uncertainty and a
higher probability for change to the latter part of the forecast.
Forecast confidence wanes strongly past Sunday.

Through Saturday expect temperatures to be seasonably warm but not
get out of hand as the very anomalous amount of moisture available
will inhibit max temps from reaching 90 in most locations.
Unfortunately this correlates to min temps not dropping past 70
for an uncomfortable beginning of the forecast. Storms that do
develop in this airmass will have a higher propensity for very
high rainfall rates and an increased chance for localized
flooding.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
Showers occurring at the beginning of the period may affect KDAY
as well as KCVG/KLUK. Only reduced visibility to MVFR with this
activity although could not rule out a brief drop to IFR if a
heavier core passed over any of the sites.

Beyond the morning activity...it appears that the better chance
afternoon showers and thunderstorms will be from KDAY towards
KCMH/KLCK although at this point confidence is not very high in
placement or timing of afternoon convection. So VCTS continues for
those locations. Cannot complete rule out an afternoon storm at
the other sites...just that the probability appears low at this
time.

Expect some mid to upper level cloud cover to continue into the
night. The extent of this will contribute to determining how much
mist/fog may occur. With low confidence that far out in time...did
not include much in the way of visibility restrictions late in the
period.

OUTLOOK...Thunderstorms possible through Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak
NEAR TERM...Novak/AR
SHORT TERM...Novak
LONG TERM...Franks
AVIATION...
Hazardous weather outlook, Aug 10, 3:54 AM EDT, 9 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
354 AM EDT WED AUG 10 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-110900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
354 AM EDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SLOW MOVING SHOWERS AND STORMS ARE POSSIBLE TODAY. WITH AMPLE MOISTURE
AVAILABLE...HEAVY RAINFALL IS POSSIBLE WHICH COULD LEAD TO
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLOW MOVING SHOWERS AND STORMS ARE POSSIBLE THURSDAY AND FRIDAY.
WITH AMPLE MOISTURE AVAILABLE...HEAVY RAINFALL IS POSSIBLE WHICH
COULD LEAD TO ISOLATED FLASH FLOODING. MORE EXTENSIVE HEAVY
RAINFALL WILL BE POSSIBLE THIS WEEKEND INTO MONDAY AS A SLOW
MOVING COLD FRONT APPROACHES AND CROSSES THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 8:20 AM EDT, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
820 AM EDT WED AUG 10 2016

OHZ045-046-052-101300-
UNION OH-DELAWARE OH-CHAMPAIGN OH-
820 AM EDT WED AUG 10 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN UNION...SOUTHWESTERN
DELAWARE COUNTIES IN CENTRAL OHIO AND EASTERN CHAMPAIGN COUNTIES IN
WEST CENTRAL OHIO UNTIL 900 AM EDT...

AT 819 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM WITH HEAVY
RAIN NEAR NORTH LEWISBURG...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...MECHANICSBURG...NORTH LEWISBURG...MILFORD CENTER...
OSTRANDER...WOODSTOCK...MAGNETIC SPRINGS...UNIONVILLE CENTER...
BELLEPOINT...WARRENSBURG...US ROUTE 33 AT US ROUTE 42...CABLE...STATE
ROUTE 4 AT STATE ROUTE 161...NEW DOVER...POTTERSBURG...MINGO...STATE
ROUTE 257 AT US ROUTE 36 AND WATKINS.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4027 8312 4017 8310 4011 8341 4011 8350
      4009 8351 4007 8362 4021 8366 4023 8359
      4023 8355 4025 8355 4036 8324
TIME...MOT...LOC 1219Z 250DEG 20KT 4019 8348

AR
Special weather statement, Aug 10, 9:57 AM EDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
957 AM EDT WED AUG 10 2016

OHZ060-061-101445-
MONTGOMERY OH-PREBLE OH-
957 AM EDT WED AUG 10 2016

...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND EASTERN PREBLE
COUNTIES UNTIL 1045 AM EDT...

AT 957 AM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER WEST
ALEXANDRIA...MOVING NORTHEAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
DAYTON...HUBER HEIGHTS...TROTWOOD...VANDALIA...ENGLEWOOD...EATON...
MORAINE...NORTHRIDGE...WRIGHT-PATTERSON AFB...LEWISBURG...
WEST ALEXANDRIA...GRATIS...WEST CARROLLTON CITY...RIVERSIDE...
CLAYTON...UNION...BROOKVILLE...GERMANTOWN...
NEW LEBANON AND FARMERSVILLE.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-70 IN OHIO BETWEEN MILE MARKERS 7 AND 41.
 I-75 IN OHIO BETWEEN MILE MARKERS 50 AND 65.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3984 8469 3992 8441 3992 8416 3991 8417
      3988 8415 3988 8405 3984 8406 3984 8409
      3978 8410 3959 8445 3959 8448 3957 8449
TIME...MOT...LOC 1357Z 237DEG 22KT 3975 8450

BINAU
Local storm report, Aug 10, 11:24 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1124 AM EDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     FLOOD            2 NNE DOWNTOWN DAYTON   39.79N 84.18W
08/10/2016                   MONTGOMERY         OH   BROADCAST MEDIA

            STANLEY AVENUE AT I-75 IS FLOODED. VIA SOCIAL MEDIA.

&&

BINAU

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 1:22 PM EDTAreal Flood AdvisoryILNDearborn, Franklin, Ripley113 min
Aug 10, 1:41 PM EDTAreal Flood AdvisoryILNFranklin2 hr
Aug 10, 2:16 PM EDTAreal Flood AdvisoryILNFayette, Franklin, Union3 hr
Aug 10, 4:35 PM EDTAreal Flood AdvisoryILNFranklin, Ripley115 min

Nearby

Flash Flood Warnings in Indiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.